Kansas, 2008Hail and Damaging Winds in Kansas, July 22, 2008
July 22, 2008 · NWS TOP · 13 events in 4 counties and zones
Low level moisture pooled along a weak nearly stationary cold front located just south of Interstate 70 in the Topeka County Warning Area during the afternoon hours. An isolated supercell thunderstorm developed along this boundary during the peak heating hours and moved east along the boundary through sunset.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low level moisture pooled along a weak nearly stationary cold front located just south of Interstate 70 in the Topeka County Warning Area during the afternoon hours. An isolated supercell thunderstorm developed along this boundary during the peak heating hours and moved east along the boundary through sunset. This storm produced a swath of golfball sized hail through east central Kansas, and isolated reports of wind damage were also noted. Wind driven severe hail produced damage to residences and farmsteads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 22, 5:35 PM CST, 15 minutes earlier.
Area forecast discussion, Jul 22, 5:35 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT TUE JUL 22 2008
.UPDATE...
UPDATED FOR 00 UTC AVIATION.
&&
.DISCUSSION...
SEE PREVIOUS DISCUSSION.
&&
.AVIATION...
PRESENCE OF OUTFLOW BOUNDARIES...A WEAK UPPER WAVE...AND PLENTY OF
INSTABILITY SUGGEST SOME CONVECTIVE CONCERNS FOR THE TERMINALS.
WILL GO WITH CB FOR THE EARLY EVENING UNTIL INSTABILITY WANES AS
THE CHANCES OF A TS IN THE AERODROMES SEEM REMOTE. WINDS SHOULD
GENERALLY BE LIGHT AND EASTERLY...WITH AN INCREASE IN SPEEDS BY
LATE WEDNESDAY MORNING. VFR CONDITIONS ARE EXPECTED THROUGHOUT THE
00Z CYCLE.
&&
.PREV DISCUSSION... /ISSUED 344 PM CDT TUE JUL 22 2008/
DISCUSSION...
WEAK SURFACE BOUNDARY JUST SOUTH OF I70 AT 20Z. MESOANALYSES SHOW
SOME SURFACE CONVERGENCE ALONG BOUNDARY...AND WEAK CAP. DEWPOINTS
HAVE POOLED JUST NORTH OF FRONT...WITH MIXED LAYER CAPES NEAR 4000
J/KG. HOWEVER...NO SIGNIFICANT CONVECTION HAS FIRED AND NOTHING
APPEARS IMMINENT ON SATELLITE IMAGERY.
RUC ANALYSIS AND PROFILER WINDS SHOWS WEAK VORT MAX OVER ERN
NEBRASKA MOVING SE. HOWEVER...SUBSIDENCE IN WAKE OF THIS MORNINGS
MISSOURI MCS HAS HELPED WITH OVERALL CONVECTIVE SUPPRESSION. WITH
BOUNDARY REMAINING IN AREA...EXPECT ISOLATED CONVECTION TO STILL BE
POSSIBLE TONIGHT INTO WEDNESDAY AS WEAK POSITIVE 850 MB THETA-E
ADVECTION CONTINUES. POPS KEPT AOB 20 PERCENT TONIGHT AND WEDNESDAY.
RELATIVELY HIGH DEWPOINTS ACROSS ERN KS SHOULD KEEP LOW TEMPS IN THE
UPPER 60S TO LOWER 70S. ON WEDNESDAY...GFS MOS GUIDANCE WARMER THAN
NAM OR NGM AND HAVE GONE CLOSER TO THIS BASED ON RECENT PERFORMANCE.
PHILLIPS
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...THE UPPER RIDGE WILL
AMPLIFY ACROSS THE SOUTHERN PLAINS WHILE AN UPPER LEVEL TROUGH MOVES
EAST ACROSS THE NORTHERN PLAINS INTO THE UPPER MIDWEST. WEDNESDAY
NIGHT INTO THURSDAY MORNING THERE MAY BE A SLIGHT CHANCE FOR
ELEVATED SHOWERS AND THUNDERSTORMS TO DEVELOP AS WAA/ISENTROPIC LIFT
INCREASES ACROSS THE NORTHERN AND EASTERN PORTIONS OF THE CWA...BUT
BEING UNDER THE 5H RIDGE AXIS MAY INHIBIT THE DEVELOPMENT OF
ELEVATED THUNDERSTORMS. AS THE 5H TROUGH MOVES ACROSS THE NORTHERN
HIGH PLAINS THEN DIGS SOUTHEAST INTO THE GREAT LAKES...A WEAK COLD
FRONT WILL MOVE SOUTHWARD ACROSS NE AND INTO NORTH CENTRAL KS DURING
THE AFTERNOON HOURS. THERE MAY BE ENOUGH SFC CONVERGENCE FOR
ISOLATED THUNDERSTORMS TO DEVELOP THURSDAY AFTERNOON ACROSS THE
NORTH CENTRAL KANSAS ALONG THE COLD FRONT. HIGHS ON THURSDAY MAY BE
CLOSE TO 100 DEGREES ACROSS THE SOUTHWEST AND WEST CENTRAL
CWA...WITH LOWER 90S ACROSS THE NORTHEAST COUNTIES OF THE CWA. THE
FRONT WILL MOVE SOUTHEAST ACROSS THE NORTHERN AND EASTERN CWA
PROVIDING AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
THURSDAY NIGHT.
FRIDAY THROUGH SATURDAY NIGHT...THE WEAK FRONT WILL MOVE SOUTHWARD
AND STALL OUT AND WEAKEN ALONG I-70. THE 5H TROUGH OVER THE MIDWEST
WILL DIG SOUTHEAST INTO THE GREAT LAKES STATES. BOTH THE ECMWF AND
GFS SHOW THE SOUTHERN PLAINS 5H RIDGE RE-AMPLIFYING. SYNOPTIC SCALE
SUBSIDENCE UNDER THE 5H RIDGE SHOULD CREATE AN ENVIRONMENT
UNFAVORABLE FOR DEEP MOIST CONVECTION...BUT I CANNOT RULE OUT PULSE
STORMS DEVELOPING ALONG OR NORTH OF THE BOUNDARY DURING THE LATE
AFTERNOON HOURS FRIDAY...GIVEN DEEP MOISTURE AND STRONG SFC HEATING.
THEREFORE...I KEPT A 14 POP DURING THE DAY FRIDAY AND 15 POPS FRIDAY
EVENING. TEMPERATURES ACROSS THE NORTHERN COUNTIES MAY ONLY REACH
THE LOWER TO MID 90S NORTH OF THE WEAK SFC BOUNDARY. SOUTH OF THE
SFC BOUNDARY HIGHS WILL BE IN THE UPPER 90S...POSSIBLY NEAR 100
DEGREES OVER THE SOUTHERN COUNTIES OF THE CWA. ON SATURDAY BOTH THE
ECMWF AND GFS SHOW THE 5H RIDGE AXIS RETROGRADING INTO THE WEST
CENTRAL CONUS AS A LONGER WAVE LENGTH 5H TROUGH OVER THE EASTERN
CONUS AMPLIFIES. HIGH TEMPERATURES MAY BE A FEW DEGREES COOLER AS
THE CENTER OF THE RIDGE AXIS SHIFTS WEST OF THE SOUTHERN PLAINS.
HIGHS ON SATURDAY WILL BE IN THE MID 90S ACROSS MOST OF THE CWA.
SATURDAY NIGHT THROUGH TUESDAY...BOTH THE ECMWF AND GFS KEEP A
LONGER WAVE LENGTH 5H TROUGH ACROSS THE EASTERN CONUS AND A BROAD 5H
RIDGE ACROSS THE WEST CENTRAL CONUS. THE ECMWF IS A BIT MORE
AMPLIFIED WITH THE 5H TROUGH OVER THE EASTERN CONUS...AND BRINGS A
COLD FRONT SOUTHWESTWARD INTO THE CWA SUNDAY INTO MONDAY. THIS WOULD
PROVIDE THE CWA WITH A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS
SATURDAY NIGHT THROUGH SUNDAY NIGHT. HOWEVER...THE GFS IS NOT AS
AMPLIFIED WITH THE EASTERN CONUS 5H TROUGH AND KEEPS THE FRONT
NEARLY STATIONARY ACROSS EASTERN NE...SOUTHEAST INTO WESTERN MO. IF
THE GFS WERE TO VERIFY THE BEST RAIN CHANCES WILL REMAIN NORTH AND
EAST OF THE CWA. THEREFORE...I PLACED IN SLIGHT CHANCES FOR
THUNDERSTORMS SATURDAY NIGHT THROUGH SUNDAY NIGHT ACROSS THE CWA.
THE ECMWF MODEL FORECAST SHOWS THE FRONT MOVING SOUTHWARD INTO
NORTHERN OK MONDAY AND TUESDAY...AND THE GFS MODEL SOLUTION KEEPS
THE FRONT NORTHEAST OF THE CWA...THEREFORE I KEPT POPS AT 14 PERCENT
MONDAY NIGHT AND TUESDAY. HIGHS SUNDAY THROUGH TUESDAY WILL ONLY
REACH THE LOWER TO MID 90S...SINCE THE 5H RIDGE AXIS WILL SHIFT
FARTHER WEST. HIGH MAY BE A BIT COOLER ON SUNDAY AND MONDAY IF THE
ECMWF SOLUTION WERE TO VERIFY BRING THE SFC COLD FRONT SOUTHWEST
ACROSS THE CWA.
GARGAN
&&
.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
&&
65
Hazardous weather outlook, Jul 22, 2:48 PM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
348 PM CDT TUE JUL 22 2008
KSZ008>012-020>024-026-034>040-054>056-058-059-232100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
348 PM CDT TUE JUL 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA. SOME OF
THE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING MAY BE STRONG
AND COULD PRODUCE HEAVY RAINFALL AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE
AREA WEDNESDAY THROUGH SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
Thunderstorm Wind, Lyon
- When
- July 22, 5:50 PM CST
- Where
- Lyon County, 11 mi N of Emporia
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.559, -96.180
The top of a tree and several tree limbs reported to have been blown down.
Hail, Lyon
- When
- July 22, 6:10 PM CST
- Where
- Lyon County, 10 mi N of Emporia
- Measured
- 1.25 in hail
- Reported by
- SHAVE Project
- Coordinates
- 38.545, -96.180
Hail, Lyon
- When
- July 22, 6:15 PM CST
- Where
- Lyon County, 4 mi SSE of Admire to 5 mi SE of Admire
- Measured
- 1.75 in hail
- Reported by
- SHAVE Project
- Coordinates
- 38.577, -96.072
Hail, Lyon
- When
- July 22, 6:22 PM CST
- Where
- Lyon County, 3.62 mi SSE of Miller
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 38.580, -95.980
Hail, Lyon
- When
- July 22, 6:25 PM CST to 6:30 PM CST
- Where
- Lyon County, 5 mi NW of Reading to 5 mi NNW of Reading
- Measured
- 1.5 in hail
- Reported by
- SHAVE Project
- Coordinates
- 38.571, -96.015
Reports from both the public and trained spotters of hail one inch to one and a half inches in diameter were received. Wind driven hail broke a few windows on a spotter's home.
Hail, Lyon
- When
- July 22, 6:35 PM CST
- Where
- Lyon County, 2 mi NNW of Reading
- Measured
- 1.75 in hail
- Reported by
- SHAVE Project
- Coordinates
- 38.547, -95.964
Hail, Osage
- When
- July 22, 6:40 PM CST to 6:45 PM CST
- Where
- Osage County, 3 mi SSW of Osage City to 5 mi S of Osage City
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.590, -95.841
Several reports of golfball size hail south of Osage City.
Hail, Osage
- When
- July 22, 7:09 PM CST
- Where
- Osage County, 4 mi ESE of Lyndon
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.598, -95.612
Hail damaged vehicle at the spotter's home and some crops. No cost estimates were provided.
Hail, Osage
- When
- July 22, 7:15 PM CST to 7:30 PM CST
- Where
- Osage County, 4 mi SSW of Quenemo
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.526, -95.548
Trained spotter called back several times during the evening. Hail fell for several minutes at his home, with the diameters of most stones around one inch, but several up to one and a half inches in diameter.
Hail, Osage
- When
- July 22, 7:30 PM CST
- Where
- Osage County, 4 mi E of Melvern
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.500, -95.556
Hail, Franklin
- When
- July 22, 7:40 PM CST
- Where
- Franklin County, 4 mi NE of Williamsburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.521, -95.418
Thunderstorm Wind, Franklin
- When
- July 22, 7:40 PM CST to 7:45 PM CST
- Where
- Franklin County, 4 mi NE of Williamsburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.521, -95.418
The same spotter that reported one inch hail also noted that strong winds knocked down an eight inch diameter tree branch in her yard.
Hail, Anderson
- When
- July 22, 8:20 PM CST
- Where
- Anderson County, 1 mi SSW of Greely
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.357, -95.127
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arkansas, July 22, 20088 injured · $1.5 million · 1.75 in hail · 28 events
- Flash Flood and Hail in Wyoming, July 22, 20081 death · 3 injured · 1.75 in hail · 4 events
- Flood and Hail in Georgia, July 22, 2008$6.3 million · 1.75 in hail · 42 events
- Wildfire in California, July 22 to 31, 20081 death · 1 event
- Rip Current in Illinois, July 22, 20081 death · 1 event
- Flash Flood and Hail in Ohio, July 22, 2008$1.1 million · 1.75 in hail · 22 events
- Hail and Damaging Winds in Alabama, July 22, 20081 injured · $534,000 · 70 kt wind · 24 events
- Hail and Damaging Winds in Kentucky, July 22, 2008$216,000 · 1 in hail · 35 events
- Flash Flood and Debris Flow in Virginia, July 22 to 23, 2008$206,000 · 65 kt wind · 32 events
- Damaging Winds in Ohio, July 22, 2008$589,000 · 96 kt wind · 10 events
- Hail and Damaging Winds in Kansas, July 22, 20082 injured · $250,000 · 1.5 in hail · 9 events
- Tornado and Flash Flooding in Idaho, July 22, 2008$200,000 · EF0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125343, 125345, 125346, 128319, 128320, 128321, 128322, 128323, 128324, 128325, 128326, 128327, 128328.